Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Boston/Norton, MA

August 5, 2005Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 5, 2005, 3:32 PM EDT for Capitol Planning Region, Connecticut. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 3:32 PM EDT (19:32 UTC)
Expired
Aug 5, 2005, 4:30 PM EDT
In force
58 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 113 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 051932
SVRBOX
CTC003-052030-
/O.NEW.KBOX.SV.W.0040.050805T1932Z-050805T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARTFORD COUNTY IN NORTHERN CONNECTICUT
  THIS INCLUDES THE CITIES OF...WINDSOR LOCKS...WEST HARTFORD...
  NEWINGTON...NEW BRITAIN...MANCHESTER...HARTFORD...EAST HARTFORD...
  BRISTOL

* UNTIL 430 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  BURLINGTON...OR ABOUT NEAR TORRINGTON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLINGTON AND CANTON BY 340 PM EDT
  AVON AND SIMSBURY BY 345 PM EDT
  WEST HARTFORD AND BLOOMFIELD BY 355 PM EDT
  HARTFORD BY 400 PM EDT
  EAST HARTFORD...WETHERSFIELD AND SOUTH WINDSOR BY 405 PM EDT

LAT...LON 4205 7312 4163 7333 4165 7251 4201 7256

$$

FRANK
1 follow-up statement
000 
WWUS51 KBOX 052020
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT FRI AUG 5 2005

CTC003-052030-
/O.CON.KBOX.SV.W.0040.000000T0000Z-050805T2030Z/
HARTFORD CT-
418 PM EDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
HARTFORD COUNTY...

AT 417 PM EDT...TRAINED WEATHER SPOTTERS REPORTED LARGE BRANCHES 
DOWN IN MANCHESTER. THE SEVERE THUNDERSTORM WAS LOCATED ALONG THE 
HARTFORD AND TOLLAND COUNTY BORDER...FROM ENFIELD TO MANCHESTER...
AND WAS MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL EXIT HARTFORD COUNTY BY 430 PM EDT.

IF YOU LIVE IN EASTERN HARTFORD COUNTY...STAY INSIDE AND AWAY FROM 
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4205 7313 4163 7333 4165 7251 4201 7256

$$

DELLICARPINI/DUNHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:01 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 5, 3:01 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
301 PM EDT FRI AUG 5 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
MAIN FOCUS IS IN NEAR TERM THROUGH EARLY THIS EVENING WITH
CONVECTION. COLD FRONT INTRUDING ON JUICY ENVIRONMENT WITH CAPES 2000
TO 3000 J/KG. GREATEST MOISTURE POOLING ACROSS RI AND SE MA. NOW THAT
HAVE REACHED CONVECTIVE TEMPERATURE...STARTING TO SEE AT 245 PM
SCATTERED CELLS FORMING. AS FRONTAL BOUNDARY APPROACHES...MAY SEE
SECOND ROUND OF ACTIVITY ACROSS RI/SE MA. DEEP SHEAR
LACKING...ALTHOUGH SOME LOW LEVEL DIRECTIONAL/SPEED SHEAR LOWEST FEW
KM...WHICH MAY AID A FEW CELLS. IN GENERAL EXPECT RAPID CELL
DEVELOPMENT AND POSSIBLY JUST AS RAPID DISSIPATION WITH SOME CELLS.
MAIN CONCERN WILL BE ISOLATED CELLS WITH HIGH CORES THAT COLLAPSE
WITH ASSOCIATED MICROBURST DAMAGE. HAIL ALSO A POSSIBILITY WITH THOSE
THAT BECOME A LITTLE BETTER ORGANIZED AND A LITTLE LONGER LIVED.
ALTHOUGH MID LEVEL WINDS NOT THAT STRONG...THERE IS A BAND OF 25 TO
30 KT WINDS 850-750 MB LAYER THAT MAY ADD TO SOME GUSTS. PRECIPITABLE
WATERS 1.75 TO NEAR 2.00 INCHES SO WILL WORD THAT SOME STORMS MAY
CONTAIN HEAVY DOWNPOURS. ALSO NOTING LIGHTNING RATES INCREASING
SIGNIFICANTLY IN ACTIVITY APPROACHING WESTERN CT.

ACTIVITY MAY PERSIST TO AROUND 9 PM EDT CAPE AND ISLANDS...THEN
CLEARING AND LOWER HUMIDITY AIR INFILTRATES REGION. LITTLE CHANGE
FROM PREVIOUS TEMPERATURE FORECAST FOR TONIGHT.

SATURDAY LOOKS LIKE MOSTLY SUNNY SKIES AND MUCH LOWER HUMIDITY.
EASTERLY WINDS WILL KEEP TEMPERATURES IN UPPER 70S ALONG IMMEDIATE
EAST COAST.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
COMING SOON.

&&

.AVIATION...
MAIN ISSUE WILL BE HAZARDS ASSOCIATED WITH SCATTERED TSTMS REST OF
THIS AFTERNOON AND EVENING. SOME STORMS LIKELY TO CONTAIN GUSTS 30 TO
40 KT AND HAIL...WITH ISOLATED SEVERE POSSIBLE. EXPECT VFR CONDITIONS
LATE TONIGHT AND SATURDAY AS MUCH DRIER AIR INFILTRATES REGION.

&&

.MARINE...
SEEING SWELLS OF 3 TO 4 FT IN OFFSHORE WATERS BUT NOT ANY HIGHER.
WNAWAVE MAY BE A FOOT OR TWO OVERDONE. WILL DROP SMALL CRAFT
ADVISORY. TSTMS REST OF THIS AFTERNOON AND EVENING MAY TRIGGER NEED
FOR SPECIAL MARINE WARNINGS. BESIDES WIND GUSTS IN VICINITY OF
TSTMS...FREQUENT LIGHTNING WILL ALSO BE A CONCERN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...THOMPSON
LONG TERM...STRAUSS
AVIATION...THOMPSON
MARINE...THOMPSON
Hazardous weather outlook, Aug 5, 5:15 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
515 AM EDT FRI AUG 5 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060900-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
515 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE
EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN
NORTHEAST MASSACHUSETTS.

.DAY ONE (TODAY AND TONIGHT)...
A COLD FRONT WILL MOVE THROUGH NEW ENGLAND THIS AFTERNOON AND
EVENING TRIGGERING SCATTERED THUNDERSTORMS.  GUSTY WINDS AND HEAVY
DOWNPOURS ARE EXPECTED TO BE THE MAIN THREAT IN ANY THUNDERSTORMS.

A HEAT WAVE IN THE HARTFORD/SPRINGFIELD AREA OF THE CONNECTICUT
RIVER VALLEY WILL COME TO AN END LATE THIS AFTERNOON.  TODAY
WILL BE THE 4TH DAY IN A ROW WITH TEMPERATURES AT OR ABOVE 90
DEGREES...AND A HEAT INDEX NEAR 100 DEGREES.  THE FRONTAL PASSAGE
LATE THIS AFTERNOON WILL BRING A DRIER AND RELATIVELY COOLER
AIRMASS...BRINGING AN END TO THE HEAT WAVE JUST IN TIME FOR THE
WEEKEND.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER THERE
EXISTS THE CHANCE FOR SCATTERED AFTERNOON THUNDERSTORMS FOR MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND
EVENING AND BE PREPARED TO RELAY REPORTS AS NEEDED TO THE NATIONAL
WEATHER SERVICE.

KAB

In the hours before

Special weather statement, Aug 5, 12:17 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1217 PM EDT FRI AUG 5 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE...
BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...
CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH...
FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...
HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN...
MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA...
NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT...
NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH...
PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN...
SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM...
WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS...
WOONSOCKET AND WORCESTER
1217 PM EDT FRI AUG 5 2005

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN NEW
ENGLAND THIS AFTERNOON AND EARLY EVENING...

THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON
AND CONTINUE ACROSS SOUTHEASTERN SECTIONS INTO THIS EVENING.  SOME
OF THE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...WIND GUSTS TO
40 MPH AND HEAVY DOWNPOURS. HEAVY DOWNPOURS MAY PRODUCE PONDING
OF WATER IN AREAS OF POOR DRAINAGE.

ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS WITH SPEEDS
AROUND 60 MPH AND/OR LARGE HAIL.   ALTHOUGH AN ISOLATED SEVERE
THUNDERSTORM CANNOT BE RULED OUT ANYWHERE IN SOUTHERN NEW ENGLAND
THIS AFTERNOON...THE RISK LOOKS TO BE GREATEST ACROSS RHODE ISLAND
AND SOUTHEAST MASSACHUSETTS.

THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 1 PM AND 4 PM ACROSS
SOUTHWEST NEW HAMPSHIRE...CENTRAL AND WESTERN MASSACHUSETTS
AND NORTHERN CONNECTICUT. AFTER 3 OR 4 PM...THUNDERSTORM ACTIVITY
IS EXPECTED TO BECOME MORE CONCENTRATED ACROSS EASTERN
MASSACHUSETTS AND RHODE ISLAND.  A FEW THUNDERSTORMS MAY
PERSIST UNTIL 8 OR 9 PM OVER CAPE COD AND THE ISLANDS.

SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD MONITOR
CONDITIONS THIS AFTERNOON AND EVENING...AND BE PREPARED TO RELAY
THEIR REPORTS TO THE NATIONAL WEATHER SERVICE.

PEOPLE OUTDOORS SHOULD KEEP AND EYE TO THE SKY THIS AFTERNOON. A
FEW OF THE THUNDERSTORMS MAY DEVELOP VERY RAPIDLY. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

THOMPSON
Special weather statement, Aug 5, 3:02 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
302 PM EDT FRI AUG 5 2005

MAZ004-005-026-051945-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-
302 PM EDT FRI AUG 5 2005

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL OVER AYER...OR ABOUT 12 MILES EAST OF
LEOMINSTER...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...WESTFORD AND CARLISLE BY 320 PM EDT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

FRANK
Special weather statement, Aug 5, 3:14 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
314 PM EDT FRI AUG 5 2005

MAZ020-021-RIZ004>007-052030-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-SOUTHERN BRISTOL MA-SOUTHERN
PLYMOUTH MA-WASHINGTON RI-
314 PM EDT FRI AUG 5 2005

...LINE OF STRONG STORMS DEVELOPING JUST NORTH OF THE SOUTH COAST...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM FALL RIVER TO 4
MILES SOUTHWEST OF EAST GREENWICH...OR ALONG A LINE EXTENDING FROM
FALL RIVER TO 8 MILES SOUTHWEST OF WARWICK...MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...NORTH KINGSTOWN AND TIVERTON BY 320 PM
EDT...WESTPORT BY 330 PM EDT...PRUDENCE ISLAND BY 340 PM EDT...
PORTSMOUTH AND NEW BEDFORD BY 350 PM EDT...MARION BY 400 PM EDT.

FRANK
Special weather statement, Aug 5, 3:19 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT FRI AUG 5 2005

MAZ008-009-052015-
WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
319 PM EDT FRI AUG 5 2005

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES EAST OF HUNTINGTON...OR ABOUT 10 MILES SOUTHWEST OF
NORTHAMPTON...MOVING EAST AT 20 MPH.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:10 PM EDTSevere Thunderstorm WarningBOX65 min
Aug 5, 4:29 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region61 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.